Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 7:59 PM EDT for Bradley County, McMinn County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 7:59 PM EDT (23:59 UTC)
- Expired
- Mar 17, 2018, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Bradley County, TN, McMinn County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 8:00 PM EDT | HAIL 0.75 | 2 Ne Benton, TN | REPORTED AT 7200 HWY 411. |
| Mar 17, 8:20 PM EDT | HAIL 1.75 | Benton, TN | SEVERAL REPORTS OF GOLFBALL SIZE HAIL ACROSS POLK COUNTY, TN |
| Mar 17, 8:20 PM EDT | HAIL 1.75 | Benton, TN | SEVERAL REPORTS OF GOLFBALL SIZE HAIL ACROSS POLK COUNTY, TN. |
| Mar 17, 8:50 PM EDT | HAIL 0.5 | 5 S Hiawasse Dam, NC | |
| Mar 17, 8:50 PM EDT | HAIL 0.5 | Hot House, NC | ALSO MEASURED 38 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WUUS54 KMRX 172359
SVRMRX
NCC039-TNC011-107-139-180045-
/O.NEW.KMRX.SV.W.0013.180317T2359Z-180318T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
759 PM EDT SAT MAR 17 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherokee County in southwestern North Carolina...
East central Bradley County in east Tennessee...
Polk County in east Tennessee...
South central McMinn County in east Tennessee...
* Until 845 PM EDT
* At 759 PM EDT, a severe thunderstorm was located over Benton,
moving southeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Murphy, Benton, Ducktown, William L. Davenport Refuge, Violet,
Parksville, Turtletown, Reliance, Hiawasse Dam, Copperhill,
Archville, Hiwassee Ocoee State Park, Culberson, Hot House and
Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3499 8445 3515 8480 3532 8472 3523 8436
3522 8434 3521 8435 3520 8435 3522 8432
3521 8430 3521 8429 3514 8401 3498 8409
TIME...MOT...LOC 2359Z 292DEG 33KT 3521 8468
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
dh1 follow-up statement
521
WWUS54 KMRX 180024 RRA
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
824 PM EDT SAT MAR 17 2018
TNC011-107-180034-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-180318T0045Z/
Bradley TN-McMinn TN-
824 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BRADLEY AND SOUTH
CENTRAL MCMINN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3499 8445 3507 8461 3526 8448 3523 8436
3522 8434 3521 8435 3520 8435 3522 8432
3521 8430 3521 8429 3514 8401 3498 8409
TIME...MOT...LOC 0024Z 292DEG 33KT 3512 8442
$$
NCC039-TNC139-180045-
/O.CON.KMRX.SV.W.0013.000000T0000Z-180318T0045Z/
Cherokee NC-Polk TN-
824 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN CHEROKEE AND EASTERN POLK COUNTIES...
At 824 PM EDT, a severe thunderstorm was located near Ducktown,
moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Violet, Hot House,
Turtletown, Hiawasse Dam, Copperhill, Archville and Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3499 8445 3507 8461 3526 8448 3523 8436
3522 8434 3521 8435 3520 8435 3522 8432
3521 8430 3521 8429 3514 8401 3498 8409
TIME...MOT...LOC 0024Z 292DEG 33KT 3512 8442
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
dhWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:14 PM EDT, 45 minutes earlier.
Area forecast discussion, Mar 17, 7:14 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Morristown TN 714 PM EDT Sat Mar 17 2018 .DISCUSSION... Scattered strong to severe showers and thunderstorms have moved into the southern plateau counties during the last hour so have increased pops to chance in southern areas next few hours with recent update. && .AVIATION... Cold front will arrive this evening with shra/tsra along and ahead of the front now through next few hours. Looks like storms will stay just north of CHA with tsra tempos highlighting gusty/variable winds. Winds will remain swly in the 8-12kts range with low end gusting favored through evening. Winds will veer nwly/nly behind front and weaken amidst persistent low clouds the remainder of the period. Included MVFR fog near daybreak Sunday at TRI given expected precipitation and lighter winds by morning. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
In the hours before
Special weather statement, Mar 17, 6:46 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea | 41 min |
| Mar 17, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 52 min |
| Mar 17, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 51 min |
| Mar 17, 6:46 PM EDT | Special Weather Statement | MRX | Knox, Roane | 44 min |
| Mar 17, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Roane | 46 min |
| Mar 17, 7:13 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock | 47 min |
| Mar 17, 7:21 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 39 min |
| Mar 17, 7:24 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 51 min |
| Mar 17, 7:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Hawkins | 47 min |
| Mar 17, 7:29 PM EDT | Tornado Warning | MRX | McMinn, Monroe, Polk | 31 min |
| Mar 17, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 34 min |
| Mar 17, 7:55 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 50 min |
| Mar 17, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.